Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 64, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 26, 2018, 9:43 PM CDT for Walker County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 26, 2018, 9:43 PM CDT (02:43 UTC)
- Expired
- Jun 26, 2018, 10:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Walker County, AL
The radar
The Birmingham radar (KBMX), 88 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 2.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1648 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1581 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
433
WUUS54 KBMX 270243
SVRBMX
ALC127-270315-
/O.NEW.KBMX.SV.W.0064.180627T0243Z-180627T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
943 PM CDT TUE JUN 26 2018
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Northern Walker County in central Alabama...
* Until 1015 PM CDT.
* At 943 PM CDT, a severe thunderstorm was located near Oakman, or 9
miles southeast of Carbon Hill, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Jasper, Cordova, Oakman, Lynns Park, Holly Grove, Manchester,
Gamble, Townley, Boldo, Walker County Airport and Cedrum Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3370 8744 3380 8752 3399 8726 3381 8710
TIME...MOT...LOC 0243Z 237DEG 23KT 3378 8743
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 6:13 PM CDT, 3 hours 30 minutes earlier.
Area forecast discussion, Jun 26, 6:13 PM CDT, 3 hours 30 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 613 PM CDT Tue Jun 26 2018 .UPDATE... For 00Z Aviation. && .SHORT TERM... Today and Tonight. We continue with much of a status quo in our weather pattern, at least through tonight. Convection from yesterday did lower readings in the east, with lower dew points into the upper 60s. However, dew points are expected to recover quickly this morning as more moist low level flow off of the Gulf of Mexico returns into Central Alabama around the still present Atlantic ridge. In the upper levels, we continue to have a somewhat flat ridge across Southern Conus. We are again expecting very warm temperatures today. The highest readings should be in the west today. Readings may be a tad lower in the east as the airmass recovers from yesterday. The current heat advisory for the southwest half of Central Alabama looks to be good, and we are not planning on adding any more counties at this time. Convection should again be heat induced this afternoon with scattered thunderstorms possible once again as precipitable H2O values remain up. Not expecting any organized severe today, but we will get too hot not to expect some development maybe even a few strong storms. 08 .LONG TERM... Wednesday through Tuesday. The ridge that has been in place over Central AL the past few days finally breaks down slightly as a trough and low pressure system move through the Upper Midwest and into the Great Lakes Region. The GFS tries to stretch a weak cold front down through the TN Valley and through Central AL Wednesday afternoon, but don't get too excited because temps only drop 3-4 degrees. The NAM and ECMWF don't have this discernible cold front and instead keep the system as more of an upper level trough axis passage rather than anything meaningful at the surface. Either way, expect some extra synoptic forcing with the trough axis moving through, so we could see extra cloud cover and higher coverage of afternoon showers/thunderstorms on Wednesday. The NAM keeps the area dry, but the GFS, ECMWF, and higher resolution CAMs develop the afternoon precip, especially in the North and East. Therefore, will increase PoPs for those areas. 1000-850mb thickness values decrease slightly with the trough passage as well, so afternoon highs could be slightly lower than the previous couple of days, but overall, still expect borderline heat advisory criteria in the heat indices. Will continue mention in the HWO for heat impacts on Wednesday, but will hold off on any expansion of the heat advisory because of the uncertainty with the "cold" front. I wish I could say that the forecast gets easier for the second half of the week, but it doesn't. The GFS tries to cut off a weak upper level low from the base of the passing trough axis and retrograde is back over Central AL on Thursday as the ridging at 850mb strengthens. This would lead to an increase in 1000-850mb thickness values, supporting afternoon high temps in the mid 90s or above and continued heat advisory conditions. However, with the weak upper level low, we could see increase synoptic lift allowing higher coverage of afternoon convective storms, which depending on time and location of initiation could limit the afternoon temps. Meanwhile, the ECMWF and Canadian are more progressive and don't have the cut- off upper level low development until the system is off the Atlantic Coast. This would bring in the amplified ridge across Central AL again, leading to more typical afternoon convection with heat indices in the 100-105 range through the end of the week. Will continue edging the forecast more towards the ECMWF and Canadian, which meshes well with the National Blend Model for high temps through the end of the week. Will also go closer to climo on diurnal precipitation patterns and maintain low confidence mentions for heat impacts in the HWO through Saturday. The determining factor for the heat advisories for this week will likely be coverage and timing of afternoon convection, which unfortunately will require more of a day- to-day reassessment. For later part of the weekend and into early next week, the GFS and ECMWF are in decent agreement with the ridging pattern remaining in place across the Eastern CONUS with typical summertime diurnal thunderstorm activity. However, the center of the 850mb ridge should shift more over the East Coast and into the Atlantic, allowing our 1000-850mb thickness values to decrease, returning Central AL to afternoon highs in the upper 80s to near 90 degree mark. This pattern change towards the extended is supported by NAEFS, GEFS, and ENS, which are all showing near or above max values for mean temps and mean geopotential heights over the Northeastern CONUS. Therefore, will not go past Saturday for heat impacts in the HWO and will adjust temps back towards the typical model blends. 25/Owen && .AVIATION... 00Z TAF Discussion. Afternoon convection has been confined to mainly the eastern and southern portions of Central Alabama. The air mass at KMGM and KTOI has already been worked over from earlier convection, so sea-breeze initiated line of storms currently south of these sites should weaken as it tracks southward. KMGM will likely have the best chance of getting additional tstms since surface temperatures are still warmer than other surrounding locations. The HRRR model has been forecasting convective development along the I-59 corridor between 02z and 03z as an outflow boundary pushes into the area from the south. Went ahead and added VCTS at KBHM, KEET, KASN, KANB for a few hours this evening for this possibility. Expect rain free conditions by 04z. More development likely again after 18z Wednesday, with better chances across the northeast counties as a boundary slides southward out of Tennessee. 58/rose && .FIRE WEATHER... Isolated to scattered afternoon storms are possible with daytime heating for the next few days. Very warm temperatures with triple digit heat indices will be the biggest issue for crews. Humidity values remain high, and there are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 71 91 74 93 74 / 40 50 20 40 20 Anniston 72 91 74 92 75 / 40 50 20 40 20 Birmingham 74 93 76 93 76 / 30 40 20 40 20 Tuscaloosa 75 95 76 96 76 / 30 20 20 40 20 Calera 73 92 75 92 75 / 30 30 20 40 20 Auburn 74 91 74 91 75 / 40 30 20 40 20 Montgomery 75 94 75 93 77 / 30 30 10 40 20 Troy 74 93 74 92 75 / 30 30 10 40 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... Heat Advisory from 10 AM to 8 PM CDT Wednesday for the following counties: Autauga...Barbour...Bibb...Bullock...Chilton... Dallas...Elmore...Fayette...Greene...Hale...Lamar...Lowndes... Macon...Marengo...Marion...Montgomery...Perry...Pickens...Pike... Russell...Sumter...Tuscaloosa. Heat Advisory until 8 PM CDT this evening for the following counties: Bibb...Chilton...Fayette...Greene...Hale...Lamar... Marengo...Perry...Pickens...Sumter...Tuscaloosa. &&
Hazardous weather outlook, Jun 26, 8:55 PM CDT, 48 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 855 PM CDT Tue Jun 26 2018 ALZ011>015-017>050-280500- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 855 PM CDT Tue Jun 26 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heat indices will likely reach 105 degrees for portions of Central Alabama Wednesday and Thursday afternoons. Heat indices may reach 105 degrees Friday and Saturday, but higher rain chances may limit the number of counties from reaching heat advisory criteria. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not anticipated at this time.
In the hours before
Special weather statement, Jun 26, 5:21 PM CDT, 4 hours 22 minutes before
Special Weather Statement
National Weather Service Birmingham AL
521 PM CDT TUE JUN 26 2018
ALZ038-262300-
Chambers AL-
521 PM CDT TUE JUN 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR CHAMBERS COUNTY UNTIL 600 PM
CDT...
At 521 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fredonia to Waverly. Movement was east at
10 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Lafayette, La Fayette, Waverly, Lakeview, Cusseta, Chambers County
Lake, Fredonia, Veasey Creek Park, Denson, Amity Park, Sturkie, Oak
Bowery, Ridge Grove, Buffalo, West Chambers, Huguley, Southern
Harbor, Rocky Point and Stroud Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3273 8534 3273 8540 3274 8541 3274 8543
3273 8543 3273 8548 3274 8549 3273 8549
3273 8557 3274 8557 3273 8559 3290 8559
3301 8534 3305 8522 3289 8519
TIME...MOT...LOC 2221Z 253DEG 10KT 3297 8533 3275 8557
89^GSatterwhiteSpecial weather statement, Jun 26, 5:32 PM CDT, 4 hours 11 minutes before
Special Weather Statement
National Weather Service Birmingham AL
532 PM CDT TUE JUN 26 2018
ALZ028-029-262300-
Clay AL-Randolph AL-
532 PM CDT TUE JUN 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDOLPH AND
NORTHEASTERN CLAY COUNTIES UNTIL 600 PM CDT...
At 532 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lineville, moving northeast at 5 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Lineville, Ashland, Lake Wedowee, Barfield, Fosters Cross Roads,
Cragford and Ofelia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3329 8554 3320 8584 3328 8600 3335 8593
3346 8562 3339 8549
TIME...MOT...LOC 2232Z 247DEG 6KT 3333 8576
89^GSatterwhiteLocal storm report, Jun 26, 6:14 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
614 PM CDT TUE JUN 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM LIGHTNING 1 WNW BALLANTRAE 33.26N 86.76W
06/25/2018 SHELBY AL FIRE DEPT/RESCUE
LIGHTNING STRUCK A HOUSE IN THE BALLANTRAE
COMMUNITY AROUND 2:42 PM ON 25 JUNE 2018.
ONE HOMEOWNER WAS PRESENT DURING THE STRIKE,
BUT DID NOT SUFFER ANY INJURIES, AND LEFT
ONCE SMOKE DETECTORS ALERTED TO AN ONGOING
FIRE THAT WAS OUT-OF-VIEW AT THE TIME. THE
FIRE THEN SPREAD ACROSS THE HOME, AIDED BY
WIND.
&&
GMSSpecial weather statement, Jun 26, 6:15 PM CDT, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Birmingham AL
615 PM CDT TUE JUN 26 2018
ALZ039-270000-
Marengo AL-
615 PM CDT TUE JUN 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARENGO COUNTY UNTIL
700 PM CDT...
At 615 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sweet Water, or 14 miles northwest of Thomasville, moving northeast
at 5 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Sweet Water, Shawnee, Nanafalia, Magnolia, Wayne, Surginer, Miller,
Dixons Mill, Vineland, Half Acre, Octagon, Clayhill, Nicholsville and
Calvary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3228 8781 3212 8762 3205 8762 3199 8771
3199 8791 3212 8801
TIME...MOT...LOC 2315Z 233DEG 6KT 3209 8787
89^GSatterwhiteSpecial weather statement, Jun 26, 6:42 PM CDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Birmingham AL
642 PM CDT TUE JUN 26 2018
ALZ039-270030-
Marengo AL-
642 PM CDT TUE JUN 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARENGO COUNTY UNTIL 730 PM
CDT...
At 641 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Myrtlewood to Linden to Magnolia. Movement
was northeast at 15 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Linden, Jefferson, Thomaston, Sweet Water, Myrtlewood, Faunsdale,
Dayton, Freddie Jones Field, Pin Hook, Consul, Magnolia, Wayne,
Miller, Chickasaw State Park, Half Acre, Old Spring Hill, Octagon and
Calvary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3231 8798 3230 8797 3231 8794 3228 8794
3229 8793 3231 8793 3235 8799 3248 8783
3247 8753 3231 8752 3231 8747 3227 8747
3227 8751 3225 8752 3213 8752 3213 8762
3207 8762 3206 8764 3210 8792 3228 8802
TIME...MOT...LOC 2341Z 239DEG 14KT 3231 8795 3228 8778 3215 8764Special weather statement, Jun 26, 9:31 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Birmingham AL
931 PM CDT TUE JUN 26 2018
ALZ015-270315-
Walker AL-
931 PM CDT TUE JUN 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALKER COUNTY UNTIL 1015
PM CDT...
At 930 PM CDT, Doppler radar was tracking a strong thunderstorm near
Boley Springs, or 11 miles south of Carbon Hill, moving northeast at
30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Jasper, Cordova, Parrish, Oakman, Sipsey, Curry, Rocky Hollow, Smith
Dam, Lynns Park, Smith Lake, Empire, West Corona, Cedrum Area, Holly
Grove, Raccoon Branch, Powellville, Manchester, Gamble, Corona and
Battle Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3396 8713 3396 8711 3392 8708 3390 8710
3389 8709 3389 8701 3387 8700 3386 8697
3384 8695 3383 8695 3365 8742 3369 8743
3369 8753 3382 8753 3400 8723 3398 8720
3400 8719 3400 8717
TIME...MOT...LOC 0230Z 237DEG 24KT 3372 8751The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 9:31 PM CDT | Special Weather Statement | BMX | Walker | 44 min |
| Jun 26, 10:03 PM CDT | Special Weather Statement | BMX | Fayette | 42 min |
| Jun 26, 10:16 PM CDT | Special Weather Statement | BMX | Walker | 29 min |
| Jun 27, 1:16 PM CDT | Special Weather Statement | BMX | Cherokee | 44 min |
| Jun 27, 2:19 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 26 min |
| Jun 27, 2:23 PM CDT | Special Weather Statement | BMX | Walker | 52 min |
| Jun 27, 2:35 PM CDT | Areal Flood Advisory | BMX | Cherokee | 115 min |
| Jun 27, 2:41 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 49 min |
| Jun 27, 2:45 PM CDT | Special Weather Statement | BMX | Cherokee | 45 min |
| Jun 27, 2:48 PM CDT | Special Weather Statement | BMX | Pickens | 27 min |
| Jun 27, 3:04 PM CDT | Special Weather Statement | BMX | Blount | 41 min |
| Jun 27, 3:12 PM CDT | Special Weather Statement | BMX | Jefferson | 33 min |
| Jun 27, 3:30 PM CDT | Special Weather Statement | BMX | Jefferson | 45 min |
| Jun 27, 3:36 PM CDT | Special Weather Statement | BMX | Cherokee, Etowah | 39 min |
| Jun 27, 4:04 PM CDT | Special Weather Statement | BMX | Calhoun, Cleburne, St. Clair | 41 min |
| Jun 27, 4:06 PM CDT | Areal Flood Advisory | BMX | Cherokee | 114 min |
| Jun 27, 4:08 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 37 min |
| Jun 27, 4:17 PM CDT | Special Weather Statement | BMX | Cherokee | 43 min |
| Jun 27, 4:31 PM CDT | Special Weather Statement | BMX | Shelby | 29 min |
| Jun 27, 4:40 PM CDT | Special Weather Statement | BMX | Calhoun, Cleburne, Talladega | 65 min |
| Jun 27, 5:16 PM CDT | Special Weather Statement | BMX | Clay, Randolph | 59 min |
| Jun 27, 5:18 PM CDT | Special Weather Statement | BMX | Shelby | 27 min |
| Jun 27, 5:48 PM CDT | Special Weather Statement | BMX | Coosa | 42 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.